I'm just starting to look at chemo's side-effects, which I'm starting next Thursday. I'm close to a melt-down here. I'm reading a lovely little phamplet called something like "understanding chemo". It's telling me about how I can bleed at the drop of a hat, have diarrhea at the drop of a hat, mouth sores ("which can become dangerous--notify your doctor"), blood in my urine, have to brush and floss very carefully and in a special way to protect my gums . . . .
Good grief! I can't read any more!
Is this really true for taxol/carbo (I can't remember the name of the second chemo drug, it starts with carbo. It's the vicodin; I'm fuzzy!)
I've left a message for my doc's nurse but haven't heard back yet. You guys are "real life" stuff, the docs and nurses are generalities and statistics. If anyone could address my fears, I sure would appreciate it!
Thanks a bunch,
(not sure what my stage is any more. There was a typo in the pathology report. I had a small bit of cancer in my appendix which put out mucos into my abdomen. However, the ovarian cancer was only in my ovary, and did NOT spread to the omentum. UGH! It's hard to know what to believe any more.)
I also had Taxol and Carboplantin. Taxol & Carbo have side effects which your doctors must inform you about. That doesn't mean that you will get all those symptoms. Also, your doctor has medicines to give you to help with any side effects you may have. Be sure to tell your health care team about any symptoms.
Another point is that although you may experience some side effects, I found that different chemo cycles had different symptoms. You probably won't have all side effects all the time.
I did have a sore mouth after 1 chemo. My doctor order Miracle Mouthwash which made my mouth feel better immediately. There are also some powerful anti nausea medicines which make nausea and vomitting practically non existant.
Be sure to continue to ask questions of you health care team. And of course you can always write to this forum. There are many ladies here who have had chemo and remember the anxiety it caused.
Yes, those are every side effect you could possibly get...but I think it's incredibly rare that everyone gets everything. I compulsively read everything connected with ovarian cancer, and I can tell you there's such a thing as too much information.
Here are the side effects I've had on carbo/taxol:
Reduced white and red blood cell counts
Very low platelets (which could possibly cause increased bleeding since platelets clot blood, but I haven't had any bleeding problems
Neuropathy (tingling and numbness in feet and hands; mine has just been in my big toes)
Leg pain (this hit me the second and third chemos only and can be severe, but is helped with pain relievers)
I think these are the major side effects that affect those on carbo/taxol, but everyone is different. I seem to be very sensitive to carbo's effects on platelets (I'll be at least two weeks late for my final chemo since they've been decimated by the carbo), but other's don't have such a big problem. I have stopped flossing my teeth, since I worry about bleeding, but haven't had any bleeding from brushing. Others have had a worse experience with neuropathy that me. I have only had a couple mouth sores -- and they were on my tongue. They went went away on their own.
Your oncologist will be checking your blood counts nearly every week and can give you injections to help with red and white cell production. There are treatments to minimize nearly every side effect. Let your doctor and/or chemo nurse know what you're experiencing.
Best of luck to you. I probably came close to writing your post when I was first diagnosed in May. But now I feel like a veteran of the chemo wars.
Whew. I can't decide if I should keep reading stuff or not!
The nurse called back and we talked about some of the things. She kind of said what you said, Cindy. There are tons of possible side-effects but they're uncommon and people don't usally get many of them.
Gee, do you think I'm being a bit of an alarmist here?? :-)
I too had carbo/taxol. I get my 6th treatment tomarrow.
I've had very very few side effects, Praise the Lord!
sure, I lost my hair, it'll grow back.
My white blood count was low, but not severely so... they came back up on their own after delaying treatment for an extra week.
mouth sores? no.... neuropathy? hard to tell..LOL..I have carpal tunnel syndrome, which causes tingling & numbness in my hands and wrists....this is the only area where I have this, so I"m thinking I did not get any of the neuropathy except for after that 2nd treatment, my feet felt a little funky for a few days, but that passed quickly.
I've been blessed with few side effects. I hope the same for you!
Everyone is different, but I tell you this so you know that not everyone will suffer from all those things they mention. The drug companies, and the doctors MUST tell you ALL the things that COULD happen...this does not mean that they will
That is an all-inclusive booklet and list of everything that can happen with a variety of chemos.
Now here's something to think about: when I got the information sheet on Gemzar at my clinic, I saw you can get diarrhea; about three items down, I saw you can get constipated. No, I don't have diarrhea AND constipation, just constipation (mild).
Taxol/carbo will cause you to lose your hair. It can affect your blood counts quite profoundly. I had problems with red cells and platelets on my initial treatment. Red cell problem was resolved with blood transfusions (my choice) and going to four weeks (platelets). It made me tired for 2-3 days. I had minor nausea/vomiting twice.
I think Ruth S. mentioned each treatment can be different. True. Once I was so tired after chemo on Thursday I didn't get up and out until Sunday night. Another time, I was up and out on Saturday.
I had pre-existing periphreal neuropathy in one thigh and one foot prior to taxol. Dr. and I were concerned and he said he'd switch me from taxol if the neuropathy became bad. Um, I had no problems whatever with neuropathy on taxol. Now Gemzar, which doesn't mention that, has activated it a bit.
Be aware that side effects can occur and don't be afraid to call your doctor or clinic if you feel really bad or something odd happens. But these are all-inclusive books. I too was prepared for everything and scared...it was much more do-able than I ever thought.
I too already had 6 treatments of taxol and carboplatin 2 1/2 years ago. Unfortunately, November 4th I will be facing another round.
Actually I tolerated the chemo rather well and did not have any of the horror symptoms you have read about.
You can eliminate the mouth sores by swishing,every time you pass the bathroom, with a non alcohol mouth wash. I NEVER had one sore.
My blood counts were always good and I never got any of the tingling effects.
Yes, my hair did fall out and it will again, but I guess that that was the worst part for me anyway.
I did however have the aching "bone pain" day 2 and 3 after treatment. I would get my chemo on a Thursday, I was fine on Friday and went to work, and then zonk out on the weekend with my pain killers. By Monday, I was back to work again.
There are lots of wonderful anti nausea pills available and I was never sick. I did however have a metalic taste in my mouth for a few days.
Do not panic...It is not as bad as it sounds.
Other than the hair loss, which everyone talks about, and the nausea, which is almost all preventable WITH the good meds (the ones you take before like Zofram), the symptoms people complain about are the GI tract symptoms
--Make sure you have both something for constipation (senekot or whatever your doc recomends) and something for loose stools (like imodium)
--Make sure they give you a script before hand for whatever mouthwash potion they recommend. These are often compounded and you will need to find a pharmacy to do it for you. In a pinch, you can make one yourself, but the compounded ones are nicer and more effective
I certainly understand what a scary time this is for you!
My onc told me before chemo began: That my anticipation of chemo would be far worse than the reality.
And for me this was soooo true.
We live in the age of informed consent. Hence, they must warn you in advance of every scenario. That does not mean all those bad things will happen.
You will be bald. No one escapes that on taxol and carbo.
And it will happen before chemo number 2.
I received chemo on Thursdays, felt normal on Thursday and Friday. They would feel somewhat yuckie for about four days.
I never vomited. But would lose my appetite.
Avoid constipation before it sets in. Drinks lots of liquds.
PS Remember to ask the doctor about your stage. It is important to know.
Don't Panic! It's NOT that bad! I also had very few side effects. Some you mentioned, I had never heard and didn't get. (I also had constipation as opposed to dihariea. Of course my hair fell out. And I had those achey days right after chemo, but it was SO not as bad as I had heard or feared! You can do it!